Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 237, NWS Louisville, KY

July 6, 2004Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 6, 2004, 12:24 AM EST for Dubois County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 12:24 AM EST (05:24 UTC)
Expired
Jul 6, 2004, 1:15 AM EST
In force
51 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 060524
SVRLMK
INC037-060615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1224 AM EST TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 115 AM EST

* AT 1221 AM EST(1221 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF JASPER TO 16
  MILES SOUTHWEST OF JASPER...OR ALONG A LINE EXTENDING FROM 38 MILES
  SOUTHEAST OF LAWRENCEVILLE TO 40 MILES EAST OF MOUNT CARMEL...AND
  MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JASPER BY 1230 AM EST

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3851 8707 3821 8707 3821 8685 3826 8670
      3852 8670

$$

SCHOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:53 PM EST, 9 hours 31 minutes earlier.

Area forecast discussion, Jul 5, 2:53 PM EST, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 PM EDT MON JUL 5 2004

***AFTERNOON PRODUCTS WILL BE DELAYED DUE TO ONGOING SEVERE
WEATHER***

.SHORT RANGE (DAYS 0-3)...
WATCHING CONVECTIVE CLUSTER TO OUR W OVER SRN IL, MAKING ESEWD
PROGRESS ALONG GRADIENT IN PW FIELDS/ERN PERIPHERY OF 700MB RIDGE
AXIS. THIS AREA OF TSRA WILL EITHER DIRECTLY IMPACT THE WRN PARTS OF
LMK FA, OR AT THE VERY LEAST LAY OUT SOME OUTFLOW BDYS IN THE
VICINITY, SO SCT TSRA CANNOT BE RULED OUT ANYWHERE THROUGH THE EVE
HOURS. WIND FIELDS ARE MODEST, ABOUT THE SAME AS YESTERDAY, PER KLVX
VWP, SO ANY STORMS HAVE POTL TO ORGANIZE INTO LINEAR SEGMENTS WITH
WIND DAMAGE THE PRIMARY THREAT AT THIS POINT. MAIN SFC FRONTAL BDY
LOOKS TO GET KICKED NWD OVERNIGHT, IN RESPONSE TO DEEPENING
MID-LEVEL TROFINESS OVER CEN PLAINS, WHICH SHOULD REFOCUS BEST
CONVECTIVE CHCS N OF THE FA, OVER IN/OH. THIS PICTURE CONTINUES TUE,
AND FOR THE MOST PART WITH LACK OF ANY DISCERNIBLE FOCUSING, MOST OF
THE DAY SHOULD BE DRY, SAVE SOME ISO CELLS THAT MAY DEVELOP IN MOIST
AND UNSTABLE WARM SECTOR AIRMASS. TRENDS IN MODEL SOLNS HAVE BEEN
FOR FASTER COLD FRONTAL PASSAGE SOMETIME TUE NIGHT, AND THIS IS SEEN
IN 9Z SREF ENSEMBLE DATA. OVERALL WILL MAINTAIN GOOD CHC POPS FOR
TUE NIGHT INTO WED. AS PARENT 500MB WAVE PASSES EWD THU, CHCS FOR
PCPN SHOULD MINIMIZE AS SUMMERTIME RIDGING BUILDS INTO THE FA. XXV

.LONG RANGE (DAYS 4-7)...
EXTENDED MODELS ARE IN GOOD AGREEMENT IN THE EXTENDED PERIOD AS
UPPER LEVEL MASS FIELDS TRANSITION FROM AN AMPLIFIED PATTERN TO A
MORE ZONAL PATTERN AS SIGNIFICANT RIDGING BUILDS ACROSS THE CENTRAL
CONUS.  AT THE SFC...HIGH PRESSURE WILL BUILD INTO THE AREA ON
FRIDAY AND SATURDAY.  THIS COMBINED WITH RIDGING ALOFT WILL KEEP THE
AREA DRY WITH TEMPERATURES SLIGHTLY ABOVE NORMAL.  BY SUNDAY..WEAK
H5 WAVE WILL ROUND THE TOP OF THE RIDGE AND SLIDE SOUTHEAST.  THIS
MAY COME FAR ENOUGH SOUTH TO SPREAD SOME ISOLATED TO SCATTERED
CONVECTION ACROSS THE REGION SUNDAY AFTERNOON AND AGAIN ON MONDAY
AFTERNOON.  AS FOR TEMPERATURES...ENSEMBLES CONTINUE TO SHOW VERY
LITTLE SPREAD AND A BLEND OF OP MEX AND HPC GUIDANCE WILL BE USED.
-JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jul 5, 5:03 PM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
603 PM EDT MON JUL 5 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061100-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
603 PM EDT (503 PM CDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AN AREA OF LOW PRESSURE WILL TRACK INTO THE GREAT LAKES TONIGHT.  A
COLD FRONT ASSOCIATED WITH THIS LOW IS FORECAST TO MOVE INTO THE
KENTUCKY OVERNIGHT.  A FEW SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE DURING THE OVERNIGHT HOURS.  THE STORM PREDICTION CENTER
HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER
ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA.  THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN DURING THE AFTERNOON AND EVENING HOURS ON TUESDAY...AS THE
FRONTAL BOUNDARY REMAINS IN THE VICINITY OF THE KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS
AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING
OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

JARVIS

In the hours before

Local storm report, Jul 5, 6:48 PM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
748 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     SPRINGFIELD             37.69N 85.22W
07/05/2004                   WASHINGTON         KY   LAW ENFORCEMENT

            A TREE AND SOME LARGE LIMBS WERE DOWNED.

&&

MRC
Local storm report, Jul 5, 7:41 PM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
841 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     FRANKLIN                36.73N 86.57W
07/05/2004                   SIMPSON            KY   LAW ENFORCEMENT

            TREES AND POWER LINES WERE DOWNED COUNTYWIDE.

&&

MRC
Local storm report, Jul 5, 7:43 PM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
843 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     SCOTTSVILLE             36.75N 86.20W
07/05/2004                   ALLEN              KY   LAW ENFORCEMENT

            TREES AND POWER LINES WERE DOWNED COUNTYWIDE.

&&

MRC
Local storm report, Jul 5, 7:45 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
845 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     HARRODSBURG             37.77N 84.85W
07/05/2004                   MERCER             KY   LAW ENFORCEMENT

            A TREE WAS DOWN OVER A COUNTY ROAD. LARGE LIMBS WERE
            DOWNED.

&&

MRC
Local storm report, Jul 5, 8:26 PM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
926 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     BOWLING GREEN           36.97N 86.44W
07/05/2004  79 MPH           WARREN             KY   TRAINED SPOTTER

            WIND GUST AT THE ENVIRONMENTAL SCIENCE BUILDING AT
            WESTERN KENTUCKY UNIVERSITY. SOME WEATHER INSTRUMENTS ON
            THE ROOF OF THE BUILDING WERE DAMAGED.

&&

MRC
Special weather statement, Jul 6, 12:08 AM EST, 16 minutes before
INZ076-077-083-084-089-090-KYZ023>025-060630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1208 AM EST TUE JUL 6 2004

A LINE OF STRONG THUNDERSTORMS FROM ROUGHLY 23 MILES EAST OF
LAWRENCEVILLE...ILLINOIS TO AROUND 30 MILES WEST OF
HENDERSON...KENTUCKY...IS MOVING EAST AT 40 MPH.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAIN WITH
RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 45
MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL BE NEAR...JASPER AROUND 1235 AM
EST...HAWESVILLE...PAOLI...AND CANNELTON AROUND 105 AM EST...AND
ENGLISH AROUND 110 AM EST.

SCHOTT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:44 AM ESTSevere Thunderstorm WarningLMKCrawford, Perry46 min
Jul 6, 12:59 AM ESTSevere Thunderstorm WarningLMKOrange46 min
Jul 6, 2:28 PM ESTSevere Thunderstorm WarningLMKPerry37 min
Jul 6, 2:55 PM ESTSevere Thunderstorm WarningLMKDubois35 min
Jul 6, 2:58 PM ESTSevere Thunderstorm WarningLMKCrawford47 min
Jul 6, 3:08 PM ESTSevere Thunderstorm WarningLMKOrange37 min
Jul 6, 3:16 PM ESTSevere Thunderstorm WarningLMKHarrison44 min
Jul 6, 3:42 PM ESTSevere Thunderstorm WarningLMKFloyd33 min
Jul 6, 3:44 PM ESTSevere Thunderstorm WarningLMKWashington46 min
Jul 6, 4:00 PM ESTSevere Thunderstorm WarningLMKClark45 min
Jul 6, 5:13 PM ESTSevere Thunderstorm WarningLMKDubois42 min
Jul 6, 5:47 PM ESTSevere Thunderstorm WarningLMKOrange43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.